Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 2, 2002, 9:47 PM CDT for Ozaukee County, Sheboygan County, Washington County, Wisconsin. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 2, 2002, 9:47 PM CDT (02:47 UTC)
- Expired
- Sep 2, 2002, 10:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties
Counties Ozaukee County, WI, Sheboygan County, WI, Washington County, WI
The radar
The Milwaukee radar (KMKX), 76 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 10:05 PM CDT | Thunderstorm Wind 56 E | West Bend, WI | |
| Sep 2, 10:15 PM CDT | Thunderstorm Wind 52 E | Grafton, WI | |
| Sep 2, 10:20 PM CDT | Thunderstorm Wind 52 E | Sheboygan, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
227 WUUS53 KMKX 030247 SVRMKE WIC089-117-131-030345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 947 PM CDT MON SEP 2 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHEBOYGAN COUNTY IN EAST CENTRAL WISCONSIN WASHINGTON COUNTY IN SOUTHEAST WISCONSIN OZAUKEE COUNTY IN SOUTHEAST WISCONSIN * UNTIL 1045 PM CDT * AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF KEWASKUM...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CASCADE AT 955 PM CDT. RANDOM LAKE AT 1000 PM CDT. FREDONIA AT 1005 PM CDT. BELGIUM AT 1010 PM CDT. SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:24 PM CDT, 7 hours 23 minutes earlier.
Area forecast discussion, Sep 2, 2:24 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 224 PM CDT MON SEP 2 2002 FCST FOCUS ON SVR TSTMS INTO THIS EVENING. SLOW CLRG TREND HAS RETARDED HEATING OVER MUCH OF SRN WI THIS AFTN ALTHO A FEW TSTMS POPPING ARD THE PERIMETER. AWIPS LAPS SHOWING THAT SBCAPE (2000-4000 J/KG) AND LI/S (-6 TO -8) ARE HIGHEST TO THE W AND NW OF CWA ATTM. SFC CDFNT BEGINNING TO ENTER WCNTRL WI WITH GOOD WAA OCCURRING (SFC-H700 SWRLY 30-40 KTS) AHD OF FNT AND GOOD COOL PUSH WITH NWRLY WINDS BHD. STRENGTH OF VERT WIND PROFILE GIVES SOME CONCERN AS HELICITY AND EHI ARE FAIRLY HIGH ATTM...ALTHO THE LT AFTN AND EVENING TREND IS FOR STEADY DECREASE. ATMOS INSTABILITY DISAPPEARS QUICKLY BY OR AFTER MIDNIGHT WITH ANY LINGERING PRECIP ENDING BY 12Z TUE. DRY HIGH PRES BLDS ACRS CWA TUE AND LINGERS THRU FRI. QUIET WX AND SEASONAL TEMPS XPCTD THRU PD. .MKX...NONE
In the hours before
Special weather statement, Sep 2, 6:50 PM CDT, 2 hours 57 minutes before
WIZ046-047-051-052-056-057-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 650 PM CDT MON SEP 2 2002 ...TORNADO WATCH FOR NORTHERN PORTIONS OF SOUTH CENTRAL WISCONSIN UNTIL 10 PM CDT... EXPECT THUNDERSTORMS MOVING SOUTHEAST THROUGH CENTRAL WISCONSIN...TO MOVE INTO MARQUETTE AND NORTHERN GREEN LAKE COUNTIES...FROM BERLIN TO OXFORD...BETWEEN 745 PM AND 8 PM...AND WESTERN FOND DU LAC COUNTY NEAR RIPON AROUND 815 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES. THERE IS A TORNADO WATCH FOR MARQUETTE...GREEN LAKE...SAUK AND COLUMBIA COUNTIES UNTIL 10 PM CDT. PERSONS LIVING IN THESE COUNTIES SHOULD LISTEN TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR UPDATED FORECASTS AND LATER STATEMENTS OR WARNINGS. REM
Special weather statement, Sep 2, 8:10 PM CDT, 1 hour 37 minutes before
WIZ046-047-051-052-056-057-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 810 PM CDT MON SEP 2 2002 ...TORNADO WATCH UNTIL 10 PM CDT FOR A PORTION OF SOUTH CENTRAL WISCONSIN... A LINE OF STRONG THUNDERSTORMS WILL REACH A PRINCETON TO WISCONSIN DELLS LINE BY 841 PM CDT. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE LINE WILL BE ALONG A FOND DU LAC...TO LAKE WISCONSIN LINE BY 915 PM CDT. OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A PORTAGE TO DARLINGTON LINE...MOVING NORTHEAST AROUND 30 MPH. REMEMBER...THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. BE READY TO MOVE TO A SAFE SHELTER IF THESE STORMS MOVE INTO YOUR LOCATION. STAY AWAY FROM WINDOWS...AND MOVE TO AN INTERIOR ROOM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER STATEMENTS OR WARNINGS. REM
Local storm report, Sep 2, 9:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
914 PM CDT MON SEP 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0906 PM BRANDON WI TORNADO
09/02/02 FOND DU LAC REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:44 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 46 min |
| Sep 2, 9:03 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 57 min |
| Sep 2, 9:07 PM CDT | Tornado Warning | MKX | Fond du Lac | 53 min |
| Sep 2, 9:07 PM CDT | Tornado Warning | MKX | Fond du Lac | 53 min |
| Sep 2, 9:28 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 62 min |
| Sep 2, 9:35 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Sep 2, 9:35 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Sep 2, 9:55 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 35 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.